Format

Send to

Choose Destination
Dtsch Med Wochenschr. 1996 Nov 8;121(45):1390-5.

[Systemic Nocardia asteroides infection with endocardial involvement in a patient undergoing immunosuppressive therapy].

[Article in German]

Author information

1
Klinik für Kardiologie, Pneumologie und Angiologie, Universität Düsseldorf.

Abstract

HISTORY:

A 62 year-old male patient developed malaise, unproductive cough and high temperature (39.5 degrees C) during immunosuppressive therapy with methylprednisolon and cyclosporin A six months after kidney transplantation for glomerulonephritis.

INVESTIGATIONS:

Clinical examination revealed an endophthalmitis and chest X ray a left-sided lobar pulmonic infiltration. Computed tomography and magnetic resonance imaging examination performed because of recurrent petit-mal-convulsions demonstrated multiple intracranial infiltrations. Transoesophageal echocardiography revealed floating vegetations up to 8 mm in diameter predominantly attached to the aortic valve. A total of 39 consecutive blood cultures drawn during several days remained sterile. However, Nocardia asteroides (Biovar A1) was isolated from a small cutaneous tumor excised from the right thigh.

TREATMENT AND COURSE:

After initiation of a specific antibiotic treatment with imipenem/cilastatin (each 1 g three times daily), and doxycyclin (100 mg twice daily), computed tomography and magnetic resonance imaging showed a reduction in size and number of the intracranial infiltrations. Neurological symptoms were progressive despite maximal anticonvulsant therapy. The patient died 83 days after hospital admission from an epileptic state resistant to therapy.

CONCLUSION:

Though nocardiosis is still rare, it should early be included in the differential diagnosis of infections in immunocompromised patients to allow timely diagnosis and therapy.

PMID:
8964228
DOI:
10.1055/s-2008-1043158
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Georg Thieme Verlag Stuttgart, New York
Loading ...
Support Center